Proton Pump Inhibitors

The next (April 2014) issue of Treatment Guidelines from The Medical Letter will be on Drugs for Peptic Ulcer Disease and GERD. Peptic ulcer disease is generally caused by NSAIDs, Helicobacter pylori infection, or both. GERD (gastroesophageal reflux disease) is thought to be the result of a loose esophageal sphincter or delayed gastric emptying. One thing they both have in common: they are both treated with proton pump inhibitors (PPIs).

A table in our article lists 7 different oral PPIs, three of which are available over the counter. Wholesale prices for a month’s supply of a prescription product range from $9.30 for one generic to $349.90 for one relatively new brand-name drug. Why so many? Because there is a huge market for them, of course; peptic ulcer disease is fairly common, and GERD lies somewhere between very common and universal. Why the wide range in pricing? I don’t know the answer to that, but differences in efficacy, safety, or convenience cannot account for it: there are none, really. These drugs all seem to be similarly effective, with the same side effects, and they are all taken once a day.

The difficult question about PPIs is when to stop them. Never, if the manufacturers had their way, and to be totally honest, it does seem as though some prescribers, once having started patients on these highly effective and generally well tolerated drugs, forget to take them off. Is there any harm in that, other than the expense? I can tell you exactly what our next issue of Treatment Guidelines from The Medical Letter is going to say about that:

Observational studies have suggested a number of safety concerns associated with long-term use of PPIs, but only a few of these concerns are supported by plausible mechanisms or consistent data. The FDA has issued safety warnings regarding associations between PPIs and Clostridium difficile-associated diarrhea (CDAD), fracture risk, and hypomagnesemia. Whether acid suppression could increase the risk of bacterial gastroenteritis and CDAD is controversial. Long-term use of PPIs has been associated with a small increase in the risk of fractures in some observational studies, but a causal relationship has not been established and no association with osteoporosis has been demonstrated. Hypomagnesemia has occurred rarely with prolonged PPI use and is often accompanied by hypokalemia and hypocalcemia; it can cause serious adverse effects including muscle spasms, convulsions, and cardiac arrhythmias. Decreased absorption and subsequent deficiency of vitamin B12 can occur with chronic use of PPIs and/or H2RAs, particularly with high doses and prolonged use and in elderly patients.

And we have much more to say, not only about PPIs, but all the drugs that are used to treat peptic ulcer disease and GERD. Watch for that next issue.

Enter your email address to follow this blog and receive notifications of new posts by email.

Comments

  1. Richard Mabry says:

    Mark, as a physician suffering from GERD who notes symptoms recurring shortly after discontinuing my daily omeprazole, I’m glad to see an unbiased appraisal of the studies of complications due to long-term therapy with PPI’s. Thanks for the information.

Leave a Reply:

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s